FDA warns of retinal abnormalities with Potiga use

April 29, 2013

FDA issued a warning April 26 that the anti-seizure drug, ezogabine (Potiga) may cause pigment changes in the retina as well as blue skin discoloration. It is not known if the changes are permanent, according to an FDA drug safety communication.

 

FDA issued a warning April 26 that the anti-seizure drug, ezogabine (Potiga) may cause pigment changes in the retina as well as blue skin discoloration. It is not known if the changes are permanent, according to an FDA drug safety communication.

Ezogabine was approved about 2 years ago as an adjunctive treatment of partial-onset seizures in adults aged 18 years and older. In the reported cases, skin discoloration has occurred as blue pigmentation on and around lips and in nail beds of fingers and toes. It has also been reported to involve the face and legs. In addition to the pigmentary changes in the retina, some cases of scleral and conjunctival abnormalities have occurred.

Because some cases have involved retinal abnormalities in the absence of skin discoloration, FDA recommends that all patients who are taking ezogabine have a baseline eye exam and periodic eye exams, including a visual acuity test and dilated fundus photography, and in some instances, fluorescein angiograms, ocular coherence tomography, perimetry, and electroretinograms.

Ezogabine should not be stopped suddenly because of possible recurrence of seizures. Healthcare professionals and patients should report adverse events related to the use of this drug to FDA’s MedWatch Safety Program. They should complete an online report at www.fda.gov/Medwatch.report.htm. They can download a form or call (800) 332-1088 to request one. The completed form should be sent to the address on the pre-addressed form or can be faxed to (800) FDA-0178.